Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 269, NWS Denver/Boulder, CO

August 31, 2009Adams County, Arapahoe County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 31, 2009, 5:39 PM MDT for Adams County, Arapahoe County, Colorado. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 31, 2009, 5:39 PM MDT (23:39 UTC)
Expired
Aug 31, 2009, 6:12 PM MDT
In force
33 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

Counties Adams County, CO, Arapahoe County, CO

The radar

The Denver radar (KFTG), 18 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:50 PM MDT, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 31, 2:50 PM MDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
250 PM MDT MON AUG 31 2009

.SHORT TERM...WESTERLY FLOW ALOFT WILL CONTINUE THROUGH TUESDAY AS
AN UPPER RIDGE OVER THE FOUR CORNERS AREA IS FLATTENED SLIGHTLY BY A
CUTOFF LOW TRAVERSING OVER NORTHWESTERN WYOMING. THE WESTERLY WINDS
ARE TRANSPORTING SMOKE FROM SEVERAL FIRES OVER THE WESTERN STATES
OVER THE STATE...THEREFORE WILL CONTINUE TO SEE HAZY SKIES THROUGH
TOMORROW.

EXPECT WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ACROSS
THE HIGHER TERRAIN AND THE PLAINS TO CONTINUE INTO THE EARLY EVENING
HOURS...MAINLY WEST OF LOGAN AND WASHINGTON COUNTIES. THE UPPER
RIDGE HAS PLACED A CAP ON THE AIRMASS WITH THE WARMER AIR AROUND 700
MB...HOWEVER IT WAS WARMED ENOUGH AT THE SURFACE TO BREAK THE
CAP...EXCEPT OVER THE FAR EASTERN PLAINS. CAPE VALUES OF 1200-2000
J/KG AND SHEAR WILL AID IN THE FORMATION OF A FEW STRONGER STORMS
WHICH WILL HAVE THE POSSIBILITY OF PRODUCING BRIEF HEAVY RAIN...HAIL
AND GUSTY WINDS. THE CONVECTIVE ACTIVITY IS EXPECTED TO DIMINISH BY
LATE THIS EVENING. PATCHY FOG OVER THE PLAINS IS SLIGHTLY POSSIBLE
AGAIN LATE TONIGHT AND EARLY TOMORROW MORNING...BUT MUCH LESS IN
COVERAGE THAN LAST NIGHT AND THIS MORNING SO IT WAS NOT ADDED TO THE
FORECAST AS CONFIDENCE WAS LOW. AS THE WESTERLY FLOW ALOFT CONTINUES
TOMORROW...EXPECT SLIGHTLY WARMER TEMPERATURES AND A LITTLE DRIER
AIRMASS. EXPECT THE HAZE IN THE AIR FROM THE SMOKE TO KEEP
TEMPERATURES ABOUT A DEGREE OR TWO FROM THE MAXIMUM POTENTIAL. THERE
WILL STILL BE ENOUGH MOISTURE HOWEVER TO PROVIDE FOR ISOLATED
SHOWERS AND THUNDERSTORMS AGAIN IN THE AFTERNOON.

.LONG TERM...MODELS CONTINUE TO SHOW A WEAK UPPER LEVEL RIDGE
RESIDING OVER THE WESTERN U.S. THROUGH MOST OF THE EXTENDED PERIOD.
THERE WILL BE ENOUGH MOISTURE AND INSTABILITY AROUND FOR 10-20 POPS
FOR MOST AFTERNOONS AND EVENINGS. THERE ISNT A STRONG WAVE OR
DISTURBANCE THAT WOULD TRIGGER ANYTHING MORE THAN ISOLATED POPS.
MODELS SHOW THE REMNANTS OF HURRICANE JIMENA MOVING ACROSS NORTHERN
MEXICO AND STAYING WELL SOUTH OF COLORADO. THIS STILL NEEDS TO BE
MONITORED THOUGH BECAUSE THE MODELS HAVE BEEN INCONSISTENT WITH ITS
TRACK. TEMPERATURES WILL BE AT OR SLIGHTLY ABOVE NORMAL THROUGH THE
WEEKEND. A WEAK COLD FRONT WILL GLANCE EASTERN COLORADO LATE
WEDNESDAY RESULTING IN COOLER TEMPERATURES THURSDAY AND FRIDAY. THE
UPPER LEVEL RIDGE WILL FINALLY MOVE EAST OF THE AREA SUNDAY-MONDAY
AS AN UPPER LEVEL TROUGH MOVES ONTO THE WEST COAST AND PROGRESSES
INLAND. EXPECT A WARM UP AHEAD OF THIS TROUGH LATE IN THE WEEKEND OR
EARLY NEXT WEEK. THE TROUGH AND A COLD FRONT WILL COOL TEMPERATURES
OFF EARLY NEXT WEEK.

&&

.AVIATION...WIDELY SCATTERED TSTMS COULD BRIEFLY PRODUCE MVFR
CONDITIONS LATE THIS AFTERNOON AND EARLY EVENING.  TSTM THREAT
SHOULD END BY 02Z. COULD SEE SOME ISOLATED AREAS OF PATCHY FOG AFTER
10Z...HOWEVER MUCH LESS IN COVERAGE THAN THIS MORNING. DIURNAL WINDS
EXPECTED THIS EVENING AND INTO THE EARLY MORNING HOURS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

KRIEDERMAN/MEIER
Hazardous weather outlook, Aug 31, 11:37 AM MDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1137 AM MDT MON AUG 31 2009

COZ030>051-011200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1137 AM MDT MON AUG 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER THE
MOUNTAINS AND FOOTHILLS...THEN MOVE EAST-SOUTHEAST ONTO THE PLAINS.
EXPECT THE STORMS TO MAINLY STAY WEST OF
LOGAN...WASHINGTON...SEDGWICK AND PHILLIPS COUNTIES. THE STORMS
SHOULD LINGER INTO THE EARLY EVENING HOURS WITH THE STRONGER ONES
POSSIBLY PRODUCING BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS.
AN ISOLATED SEVERE STORM COULD DEVELOP OVER THE PLAINS WITH HAIL TO
ONE INCH IN DIAMETER POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KRIEDERMAN/MEIER

In the hours before

Local storm report, Aug 31, 5:38 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
538 PM MDT MON AUG 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             5 S BENNETT             39.68N 104.42W
08/31/2009  M1.00 INCH       ARAPAHOE           CO   TRAINED SPOTTER

&&

JK

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.